Skip to main content
Article thumbnail
Location of Repository

Adverse reactions to tattoos: a study from the hilly region in northern India

By Subhash Kashyap and Ajay Kumar

Abstract

Background: Body art in the form of ornamental tattoos has been prevalent since ages and is followed with increased popularity in modern times. Tattoo prevalence ranges from 8.5% to 24%, higher among younger ages. Two third of such people who ever had a tattoo reported of being regretted of having a tattoo itself while 2% have adverse reactions. The aim was to study the adverse reaction to tattoos and histological variants in the chronic tattoos. Methods: An observational prospective study was conducted on patients presented with adverse reactions to tattoos in the out-patient department of dermatology, venereology and leprosy, Indira Gandhi Medical College, Shimla, Himachal Pradesh, India from July 2012 to June 2013. Relevant clinical profile of the patient was studied and histopathological examination with a 5 mm punch biopsy was done in chronic cases. Results: A total of thirty-three cases (19 male and 14 females) with complications to tattoos were registered over the period of one year. Thirty patients had their tattoo from an amateur while only three had from a professional tattooist. Twenty one (63.6%) had acute complications and twelve (36.3%) had chronic complications. Histpathological examination (HPE) was done in ten of these cases and two refused biopsy. The findings were suggestive of lupus vulgaris (LV) and foreign body granuloma (FBG) in three each; chronic granulomatous changes in two, and spongiotic dermatitis (SD), and lichen planus hypertrophicus (LPH) in one case each. Conclusions: Tattooing being largely unregulated has led to variability in contents of tattoo solution and inadequate sterilization during the procedure. This combined with lack of awareness, increases the chances of various adverse reactions. So it is extremely important to strictly regularize the tattoo practice and to increase awareness about tattoo complications among consumers, tattoo artists and dermatologists. [Int J Res Med Sci 2016; 4(7.000): 2556-2563

Topics: Tattoo, Adverse reaction, Tattoo pigments, Tattoo granuloma, Medicine (General), R5-920, Medicine, R
Publisher: Medip Academy
Year: 2016
OAI identifier: oai:doaj.org/article:74787f1240ff484a937185281dea17a3
Journal:
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • https://doaj.org/toc/2320-6071 (external link)
  • http://www.scopemed.org/fullte... (external link)
  • https://doaj.org/article/74787... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.